Alabama, 2018

Flash Flood and Damaging Wind in Alabama, May 15, 2018

May 15, 2018 · NWS BMX · 2 events in 1 county or zone

An upper low over the northern Gulf of Mexico brought deep Gulf moisture northward into Central Alabama. A zone of surface convergence extended from northeast Alabama southwest across the Birmingham Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper low over the northern Gulf of Mexico brought deep Gulf moisture northward into Central Alabama. A zone of surface convergence extended from northeast Alabama southwest across the Birmingham Metro area. Slow moving convection developed along this boundary and produced isolated wind damage and flash flooding over Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 15, 1:39 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 15, 1:39 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
239 PM CDT Tue May 15 2018

.SHORT TERM...

Three distinct areas of showers this afternoon as the area of low
pressure remains to our southeast. The activity in the west and
central sections of the state have developed along outflow
boundaries left over from yesterday's storms. There's some
intensity on the showers/storms right along and ahead of these
lines, but activity would be strong at best. The best coverage
remains in the southeast, as it remains the area closet to the low
and and will see the biggest impact in regards to activity. We
will see a decrease in coverage across the west and central during
the evening as we lose the heating from the day, but we will still
have a good chance at rain in the southeast.

16

.LONG TERM...
Wednesday through Tuesday.

/Adjusted Max Temperatures and orientation of highest PoPs, but
overall not much of a change. One thing to keep in mind through
the end of the week is that this system will provide a high chance
of seeing rain, as far as the synoptic pattern is concerned.
However, activity will remain scattered, so while percentages
remain on the higher side, the coverage of the activity may not be
as high. What this means is that one area may see rain, while
another area does not even with with the high chances on one day
and then just opposite the next./ 16

The forecast in the extended period doesn't change too much.
Synoptically, a cut-off low over the Great Basin leads to a
blocking pattern for most of the CONUS. A subtropical low phases
in with a weak trough over the Southeastern States and remains in
the vicinity through early next week. Tropical moisture associated
with the subtropical low will persist for Central AL and due to
the synoptic troughing and low pressure, we'll see enhanced lift
across the area each day. Therefore, expect decent rain chances
for each period in the next 7 days with the better coverage being
in the afternoons, associated with the diurnal instability trends.
I don't expect there to be nonstop rain, rather off and on
showers/storms through the day based on where initiation takes
place. Rain totals for the next 7 days remain on the lower side,
only coming out to be in the 1-2 inch range, though I do expect
locally higher amounts given the high PWATs for this time of year.

Models continue to hint that the upper level trough axis could shift
to our east at some point early next week as high pressure builds
in. However, guidance remains inconsistent on when that exactly
takes place, so will maintain likely PoPs for Monday and slight
chance for Tuesday.

The good news is that with the continued rainy pattern for the
remainder of this week and into the weekend, afternoon high
temperatures will be moderated to near-average.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Overall VFR conditions are in place. There is a better chance at
seeing showers and storms at TOI and MGM due to the second banding
feature associated with the low in the Gulf of Mexico. There is
also a band of showers and isolated storms developing from EET to
ANB associated with an outer band of the tropical moisture. Given
the nature of the activity went with predominate showers and
tempo tsra for these sites. Lowering of clouds to MVFR possible
IFR by 10Z south and 12Z north as the tropical airmass continues
to filter into the region.

16

&&

.FIRE WEATHER...

A tropical airmass will move into the region and bring wetting
rain chances for much of the week. Patchy fog/low clouds will be
possible Wednesday and Thursday mornings. Otherwise, there are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  83  65  82  65 /  20  70  40  80  40
Anniston    67  83  65  82  66 /  20  70  50  80  50
Birmingham  68  87  68  84  68 /  30  50  40  70  30
Tuscaloosa  69  89  67  86  67 /  60  40  60  50  30
Calera      67  85  66  83  67 /  20  50  30  70  30
Auburn      67  80  65  81  67 /  70  70  50  80  50
Montgomery  68  87  67  85  68 /  50  70  30  70  40
Troy        68  83  66  84  68 /  80  70  40  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 15, 2:41 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CDT Tue May 15 2018

ALZ011>015-017>050-161145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 15, 12:47 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
147 PM CDT TUE MAY 15 2018

ALZ025-035-151930-
Chilton AL-Shelby AL-
147 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON AND SOUTH
CENTRAL SHELBY COUNTIES UNTIL 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake, or 7 miles south of Columbiana, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calera, Jemison, Thorsby, Chilton County Motor Sports Park, Lay Lake,
Shelby, Minooka Park and Highway 145 and CR 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8688 3305 8688 3314 8659 3306 8652
      3304 8652 3284 8683
TIME...MOT...LOC 1847Z 055DEG 16KT 3307 8662

56
Special weather statement, May 15, 4:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT TUE MAY 15 2018

ALZ024-152245-
Jefferson AL-
519 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or over Hueytown. This storm was nearly stationary.

Dime size hail will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood,
Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton,
Lipscomb, Sylvan Springs, Mulga, Maytown, North Johns, Birmingham
Fairgounds, Edgewater, Ensley and Bluff Park.

LAT...LON 3340 8677 3330 8708 3329 8709 3329 8711
      3355 8712 3360 8685
TIME...MOT...LOC 2218Z 087DEG 4KT 3343 8696

61

The radar

The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jefferson

When
May 15, 4:30 PM CST to 6:30 PM CST
Where
Jefferson County, 0.94 mi NE of Fairfield Hgts to 0.69 mi NW of Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.461, -86.960

Several roads flooded and impassable in the city of Midfield due to high water.

Thunderstorm Wind, Jefferson

When
May 15, 4:50 PM CST to 4:51 PM CST
Where
Jefferson County, Midfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.450, -86.920

Several trees uprooted in the city of Midfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758399, 758398.